Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 36, NWS Birmingham, AL

February 17, 200811 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 17, 2008, 12:28 PM CST for 11 counties in Alabama. It was in force for 62 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 17, 2008, 12:28 PM CST (18:28 UTC)
Expired
Feb 17, 2008, 1:30 PM CST
In force
62 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Autauga County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Elmore County, AL, Macon County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL

The radar

The Birmingham radar (KBMX), 54 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 1:05 PM CSTTSTM WND DMGClanton, ALTREES AND POWERLINES DOWN IN THE CITY.
Feb 17, 1:05 PM CSTTORNADO 13 Se Clanton, ALA TORNADO TOUCHED DOWN TOWARD THE END OF A LARGE DOWNBURST SWATH SOUTH OF CLANTON. THE TORNADO STARTED NEAR EXIT 205 ON INTERSTATE 65 AND ENDED ALONG CR 41. ONE MOBILE HOME WAS DESTROYED AND SEVERAL OTHER STRUCTURES WERE DAMAGED. SEVERAL TREES AND POWER LINES
Feb 17, 1:05 PM CSTTORNADORockford, ALTORNADO REPORTED ON THE GROUND IN ROCKFORD.
Feb 17, 1:10 PM CSTTSTM WND DMG5 Se Clanton, ALPOSSIBLE TORNADO...NUMEROUS TREES DOWN ON COUNTY ROAD 41 JUST NORTH OF THE STATE EMA OFFICE...MOBILE HOME DESTROYED AND DAMAGE TO A GARAGE.
Feb 17, 1:10 PM CSTTORNADO 13 Se Clanton, ALA TORNADO TOUCHED DOWN TOWARD THE END OF A LARGE DOWNBURST SWATH SOUTH OF CLANTON. THE TORNADO STARTED NEAR EXIT 205 ON INTERSTATE 65 AND ENDED ALONG CR 41. ONE MOBILE HOME WAS DESTROYED AND SEVERAL OTHER STRUCTURES WERE DAMAGED. SEVERAL TREES AND POWER LINES
Feb 17, 1:15 PM CSTTSTM WND DMGClanton, ALDOWNED POWER LINES AND SIGNS BLOWN DOWN NEAR EXIT 205 ON INTERSTATE 65.
Feb 17, 1:20 PM CSTTSTM WND DMGVerbena, ALTREES AND POWERLINES DOWN IN THE CITY.
Feb 17, 1:20 PM CSTHAIL 0.7513 Wnw Rockford, ALPENNY SIZE HAIL NORTHWEST OF DOLLAR.
Feb 17, 1:30 PM CSTHAIL 0.885 N Rockford, ALNICKEL SIZE HAIL REPORTED ON COUNTY ROAD 49.
Feb 17, 1:30 PM CSTHAIL 1.55 N Rockford, AL1.5 INCH HAIL REPORTED ON COUNTY ROAD 49.
Feb 17, 1:30 PM CSTTORNADORockford, ALTORNADO REPORTED ON THE GROUND IN ROCKFORD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 17, 5:26 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 171829
SVRBMX
ALC001-021-027-029-037-051-087-115-117-121-123-171930-
/O.NEW.KBMX.SV.W.0036.080217T1828Z-080217T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1228 PM CST SUN FEB 17 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN AUTAUGA COUNTY IN CENTRAL ALABAMA...
  CHILTON COUNTY IN CENTRAL ALABAMA...
  EASTERN SHELBY COUNTY IN CENTRAL ALABAMA...
  SOUTH CENTRAL ST. CLAIR COUNTY IN CENTRAL ALABAMA...  
  CLAY COUNTY IN EAST CENTRAL ALABAMA...
  SOUTHWESTERN CLEBURNE COUNTY IN EAST CENTRAL ALABAMA...  
  COOSA COUNTY IN EAST CENTRAL ALABAMA...
  NORTHERN ELMORE COUNTY IN EAST CENTRAL ALABAMA...  
  TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
  TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...
  EXTREME NORTH CENTRAL MACON COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 130 PM CST

* AT 1226 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM STERRETT TO 7 MILES
  SOUTHEAST OF CAMPBELL...OR ALONG A LINE EXTENDING FROM 10 MILES
  SOUTHEAST OF LEEDS TO 8 MILES WEST OF CLANTON...AND MOVING
  SOUTHEAST AT 65 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LOMAX...GASTON STEAM PLANT...HARPERSVILLE...VINCENT...ST. CLAIR
  COUNTY AIRPORT...LOGAN MARTIN DAM...LAY DAM...TALLADEGA SPRINGS...
  VARNONS...BON AIR...VERBENA...COOPER...HOWELLS COVE...ALPINE...OAK
  GROVE...MITCHELL DAM...TALLADEGA SUPERSPEEDWAY...NEW PROSPECT...
  JACKSON SHOALS...GANTTS QUARRY...MIGNON...MORIAH...SYCAMORE...
  LYLE...OVERBROOK...WELONA...JENIFER...WALDO...DEATSVILLE...CHANDLER
  SPRINGS...HANOVER...HOLLINS...SPEED...PENTONVILLE...SPEIGNER...
  ROSELLE...HISSOP...SPRINGHILL...HATCHET...BRADFORD...MT CHEAHA...
  CLEVELAND CROSSROADS...NIXBURG...WALLSBORO...MILLERVILLE...
  HACKNEYVILLE...BARFIELD...LINEVILLE...CLAUD...ECLECTIC...MELLOW
  VALLEY...GOLDVILLE...JACKSONS GAP...JACKSONS GAP...NEW SITE...
  MARTIN DAM...EAGLE CREEK...HORSESHOE BEND...HORSESHOE BEND NATIONAL
  MILITARY PARK AND REELTOWN

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3254 8656 3285 8674 3283 8689 3351 8656
      3353 8654 3358 8579 3356 8579 3356 8575
      3358 8574 3358 8571 3255 8571
TIME...MOT...LOC 1828Z 293DEG 59KT 3341 8644 3281 8673

$$
3 follow-up statements
000 
WWUS54 KBMX 171847
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1247 PM CST SUN FEB 17 2008

ALC001-021-027-029-037-051-087-115-117-121-123-171930-
/O.CON.KBMX.SV.W.0036.000000T0000Z-080217T1930Z/
MACON AL-AUTAUGA AL-ELMORE AL-CHILTON AL-COOSA AL-TALLAPOOSA AL-
CLAY AL-SHELBY AL-TALLADEGA AL-CLEBURNE AL-ST. CLAIR AL-
1247 PM CST SUN FEB 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CST
FOR SOUTH CENTRAL ST. CLAIR...SOUTHWESTERN CLEBURNE...TALLADEGA...
EASTERN SHELBY...CLAY...TALLAPOOSA...COOSA...EASTERN CHILTON...
NORTHERN ELMORE...NORTHEASTERN AUTAUGA AND EXTREME NORTH CENTRAL
MACON COUNTIES...

AT 1245 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM TALLADEGA TO GAP OF THE
MOUNTAIN...OR ALONG A LINE EXTENDING FROM TALLADEGA TO CLANTON...
MOVING SOUTHEAST AT 65 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GUNTHERTOWN...IRONATON...NEW PROSPECT AND STEWARTVILLE BY 1255 PM
  CST...
  DEATSVILLE...WELONA...TITUS AND SPRINGHILL BY 100 PM CST...
  LINEVILLE AND TEN CEDAR ESTATES BY 105 PM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST SUNDAY EVENING FOR
SOUTHEASTERN ALABAMA.

LAT...LON 3257 8658 3284 8673 3285 8683 3317 8658
      3354 8636 3358 8589 3358 8580 3356 8579
      3357 8571 3257 8570 3255 8656
TIME...MOT...LOC 1847Z 293DEG 59KT 3341 8612 3286 8657

$$
JBW
000 
WWUS54 KBMX 171909
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CST SUN FEB 17 2008

ALC001-021-027-029-037-051-087-115-117-121-123-171930-
/O.CON.KBMX.SV.W.0036.000000T0000Z-080217T1930Z/
MACON AL-AUTAUGA AL-ELMORE AL-CHILTON AL-COOSA AL-TALLAPOOSA AL-
CLAY AL-SHELBY AL-TALLADEGA AL-CLEBURNE AL-ST. CLAIR AL-
109 PM CST SUN FEB 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CST
FOR SOUTH CENTRAL ST. CLAIR...SOUTHWESTERN CLEBURNE...TALLADEGA...
EASTERN SHELBY...CLAY...TALLAPOOSA...COOSA...EASTERN CHILTON...
NORTHERN ELMORE...NORTHEASTERN AUTAUGA AND EXTREME NORTH CENTRAL
MACON COUNTIES...

AT 108 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM LINEVILLE TO SPEED...OR
ALONG A LINE EXTENDING FROM ASHLAND TO 6 MILES SOUTHWEST OF
EQUALITY...MOVING SOUTHEAST AT 65 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  CLAUD...MARTIN LAKE AT KOWALIGA...CENTRAL AND NEW SITE BY 115 PM
  CST...
  MARTIN DAM...KENT...HORSESHOE BEND AND HORSESHOE BEND NATIONAL
  MILITARY PARK BY 120 PM CST...
  YATES DAM AND DADEVILLE BY 125 PM CST...

LAT...LON 3257 8658 3284 8673 3285 8683 3317 8658
      3354 8636 3358 8589 3358 8580 3356 8579
      3357 8571 3257 8570 3255 8656
TIME...MOT...LOC 1909Z 293DEG 59KT 3327 8572 3272 8617

$$

27
000 
WWUS54 KBMX 171922
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
122 PM CST SUN FEB 17 2008

ALC115-171932-
/O.CAN.KBMX.SV.W.0036.000000T0000Z-080217T1930Z/
ST. CLAIR AL-
122 PM CST SUN FEB 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ST. CLAIR COUNTY
IS CANCELLED...

THE STORM HAS CLEAR THE COUNTY.


LAT...LON 3284 8673 3285 8678 3315 8652 3350 8627
      3349 8625 3353 8621 3358 8589 3358 8580
      3356 8577 3357 8571 3290 8579 3261 8603
      3255 8656
TIME...MOT...LOC 1922Z 293DEG 59KT 3319 8549 3264 8594

$$

ALC001-021-027-029-037-051-117-121-123-171930-
/O.CON.KBMX.SV.W.0036.000000T0000Z-080217T1930Z/
AUTAUGA AL-ELMORE AL-CHILTON AL-COOSA AL-TALLAPOOSA AL-CLAY AL-
SHELBY AL-TALLADEGA AL-CLEBURNE AL-
122 PM CST SUN FEB 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CST
FOR SOUTHWESTERN CLEBURNE...TALLADEGA...SOUTHEASTERN SHELBY...CLAY...
NORTHWESTERN TALLAPOOSA...COOSA...EASTERN CHILTON...NORTHERN ELMORE
AND NORTHEASTERN AUTAUGA COUNTIES...

AT 117 PM CST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF
70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12
MILES SOUTHEAST OF LINEVILLE TO ECLECTIC...OR ALONG A LINE EXTENDING
FROM 8 MILES SOUTHWEST OF WEDOWEE TO 8 MILES SOUTHEAST OF EQUALITY...
MOVING SOUTHEAST AT 65 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST SUNDAY EVENING FOR
SOUTHEASTERN ALABAMA.

LAT...LON 3284 8673 3285 8678 3315 8652 3350 8627
      3349 8625 3353 8621 3358 8589 3358 8580
      3356 8577 3357 8571 3290 8579 3261 8603
      3255 8656
TIME...MOT...LOC 1922Z 293DEG 59KT 3319 8549 3264 8594

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 11:45 AM CST, 43 minutes earlier.

Area forecast discussion, Feb 17, 11:45 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 AM CST SUN FEB 17 2008

.UPDATE...AVIATION DISCUSSION.

&&

.SHORT TERM...TODAY THROUGH MONDAY NIGHT.

A RATHER COMPLEX WEATHER EVENT UNFOLDING ACROSS THE DEEP SOUTH THIS
MORNING. A LINE OF THUNDERSTORMS CONTINUES TO SHIFT EASTWARD ACROSS
MISSISSIPPI. THE LINE IS ABOUT 3 HOURS AHEAD OF MODEL PREDICTIONS
...SO SHOWERS AND THUNDERSTORMS SHOULD MOVE INTO WEST ALABAMA AROUND
6 AM. SURFACE FLOW IS VEERING TO A MORE SOUTHERLY DIRECTION ACROSS
CENTRAL ALABAMA...AND DEWPOINTS ARE RISING AS WELL. STILL EXPECTING
60+ DEWPOINTS FROM I-20 SOUTHWARD BY THE AFTERNOON. DIFFICULT PART
OF FORECAST IS DETERMINING EVOLUTION OF SQUALL LINE. WILL THE LINE
CURRENTLY MOVING ACROSS MISSISSIPPI BE THE PRIMARY SEVERE WEATHER
MAKER OR WILL ANOTHER LINE DEVELOP THIS AFTERNOON AHEAD OF COLD
FRONT. 00Z NAM MODEL WAS GOING WITH THE LATER SCENARIO...BUT 06Z NAM
NOT SHOWING MUCH DEVELOPMENT AT ALL ALONG COLD FRONT.

REGARDLESS OF HOW IT UNFOLDS...BEST CHANCE FOR SEVERE STORMS WILL BE
ACROSS SOUTHERN COUNTIES WHERE HIGHER LOW LEVEL MOISTURE WILL EXIST.
HELICITY AND EHI VALUES SUPPORT THE DEVELOPMENT OF TORNADOES SOUTH
OF LINE FROM DEMOPOLIS...TO CLANTON...TO WEDOWEE....GENERALLY
ANYTIME AFTER 12 NOON. SEVERE THREAT WILL LINGER ACROSS SOUTHEAST
COUNTIES THRU THE EARLY EVENING AS BOUNDARY BECOMES ORIENTED IN A
SOUTHWEST TO NORTHEAST DIRECTION. DISCRETE SUPERCELLS MAY ALSO
COME INTO PLAY ACROSS SOUTHERN COUNTIES AS LOW LEVEL MOISTURE
INCREASES AND SURFACE TEMPERATURES WARM INTO THE UPPER 60S TO LOWER
70S.

MODELS HAVE SLOWED DOWN ARRIVAL OF COLDER AIR TONIGHT..AND
TEMPERATURES RAISED CONSIDERABLY DURING THE EVENING HOURS. THERE
WILL BE SOME WRAP AROUND LOW CLOUDS...MAINLY ACROSS NORTH ALABAMA.
THERE MAY BE A FEW SHOWERS OR THUNDERSTORMS ALONG COLD FRONT...BUT
MOST OF THE CONVECTION WILL BE ACROSS THE TENNESSEE VALLEY REGION OF
ALABAMA AND EXTENDING NORTHWARD INTO TENNESSEE.

COLD AIR ADVECTION WILL CONTINUE MONDAY THROUGH MONDAY NIGHT. SOME
LOW CLOUDS MAY STILL BE AROUND IN THE MORNING...BUT PARTLY CLOUDY
SKIES WILL PREVAIL IN THE AFTERNOON.

GRADIENT WINDS ARE NEAR 50 KNOTS SEVERAL THOUSAND FEET OFF THE
SURFACE...AND A LAKE WIND ADVISORY WILL BE ISSUED FOR TODAY FOR ALL
COUNTIES. THE ADVISORY MAY BE UPGRADED IF HIGHER WINDS MIX DOWNWARD.

58/ROSE

.LONG TERM...TUESDAY THROUGH SATURDAY.

DRY WEATHER EXPECTED EARLY ON AS HIGH PRESSURE REMAINS IN PLACE. THIS
HIGH PRESSURE THOUGH IS EXPECTED TO QUICKLY EXIT THE AREA BY
WEDNESDAY. MOISTURE WILL QUICKLY RETURN ALONG WITH A MORE ACTIVE
UPPER LEVEL PATTERN BY THURSDAY AND CONTINUE THROUGH THE WEEKEND.
A FEW UPPER LEVEL SHORT WAVES AND POSSIBLY A TROF OR TWO WILL RIDE
ALONG THIS UPPER FLOW WHICH WILL HELP KEEP OUR RAIN CHANCES UP
THROUGH THE END OF THE FORECAST PERIOD.

LONG RANGE MODELS CONTINUE TO SLIGHTLY CHANGE WITH THE INTENSITY
OF EACH SYSTEM. BOTH GFS AND ECMWF KEEP THE AREA UNSTABLE FROM
THURSDAY THROUGH THE WEEKEND. THE GFS BY FAR CONTINUES TO SHOW A
MUCH STRONGER SYSTEM FOR FRIDAY. THE ECMWF ALSO SUPPORTS THIS
SOLUTION ALTHOUGH DYNAMICS ARE NOT NEARLY AS STRONG. ONE THING TO
NOTE IS THAT THE GFS IS SHOWING SOME VERY IMPRESSIVE CAPE VALUES
FOR THIS TIME OF THE YEAR. FOR THE LOWER HALF OF CENTRAL
ALABAMA...CAPE VALUES RANGE FROM 1500 TO 2000 WITH LIS IN THE -2
TO -4 RANGE. SOMETHING TO KEEP AN EYE OUT FOR NOW.

AFTER A COOL START...TEMPERATURES ARE EXPECTED TO BOUNCE BACK TO
WELL ABOVE NORMAL WITH NO SIGNIFICANT COOL DOWN IN SIGHT.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED AT ALL TAF SITES FOR
AN HOUR OR TWO THIS AFTERNOON BETWEEN 18Z(AT TCL) AND AS LATE AS
2230Z FARTHER EAST AT TOI AS A SQUALL LINE TRAVERSES CENTRAL
ALABAMA..  IN ADDITION...GRADIENT WINDS SUSTAINED BETWEEN 10 AND 20
MPH...GENERALLY FROM THE SOUTH...WITH GUSTS AS HIGH AS 30 MPH CAN BE
EXPECTED. WINDS WILL BE EVEN HIGHER IN ASSOCIATION WITH
THUNDERSTORMS.

WINDS WILL REMAIN STRONG BEHIND THE SQUALL LINE BUT GRADUALLY SHIFT
SOUTHWESTERLY...THEN NORTHWESTERLY OVERNIGHT.  SHIES SHOULD CLEAR
FOR SEVERAL HOURS THIS AFTERNOON INTO THE EVENING HOURS BEFORE A LOW
TO MID DECK REDEVELOPS OVERNIGHT.

12/SIRMON

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  41  51  27  52 /  90  20  10  10   0
ANNISTON    67  42  52  29  55 /  90  30  10   0   0
BIRMINGHAM  67  41  51  30  57 /  90  20  10   0   0
TUSCALOOSA  68  39  52  31  59 /  90  10   0   0   0
CALERA      68  42  52  31  58 /  90  20  10   0   0
AUBURN      72  44  55  33  58 /  80  60   0  10   0
MONTGOMERY  72  45  56  33  62 /  90  40   0  10   0
TROY        74  45  59  33  61 /  80  60   0  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY IS IN EFFECT FOR ALL AREAS ACROSS CENTRAL
ALABAMA FROM 6 AM TO 6 PM TODAY.

&&
Hazardous weather outlook, Feb 17, 9:36 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
936 AM CST SUN FEB 17 2008

ALZ011>015-017>050-181236-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
936 AM CST SUN FEB 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY ACROSS MUCH OF CENTRAL
ALABAMA TODAY...LASTING AS LATE AS 5 PM IN THE SOUTHEAST. THERE IS
A POTENTIAL FOR TORNADOES ALTHOUGH LARGE HAIL AND DAMAGING WINDS
WILL BE MORE COMMONPLACE.

A SQUALL LINE WILL BE JUST EAST OF THE ALABAMA MISSISSIPPI
STATE LINE AROUND 10AM...MOVE TO NEAR BIRMINGHAM TO SELMA LINE BY
NOON...AND THEN AFFECT AREAS EAST OF THIS LINE DURING THE AFTERNOON
HOURS.

THE GREATEST TORNADO THREAT THIS MORNING WILL GENERALLY BE SOUTH OF A
LINE FROM GEIGER...TO MARION...TO PRATTVILLE. AS THE MORE UNSTABLE
AIR SHIFTS NORTHWARD THIS AFTERNOON...THE TORNADO THREAT AREA WILL
ALSO SHIFT FARTHER NORTHWARD FOR THOSE AREAS EAST OF I-65. THE
GREATEST TORNADO THREAT THIS AFTERNOON WILL GENERALLY BE EAST OF A
LINE FROM MOSSES...TO WETUMPKA...TO DADEVILLE...TO ROANOKE. PLEASE
STAY TUNED TO FURTHER STATEMENTS REFINING THE THREAT AREAS AND THE
TIMING FOR YOUR SPECIFIC AREA.

NORTH OF THE TORNADO THREAT AREAS AND SOUTH OF I-20...STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH THE PRIMARY
THREAT BEING DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

STRONG SOUTH WINDS WILL PREVAIL ACROSS ALL OF CENTRAL ALABAMA
TODAY...AND A LAKE WIND ADVISORY IS IN EFFECT FOR WINDS OF 15 TO 25
MPH WITH GUSTS TO 35 MPH ON AREA LAKES AND WATERWAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THURSDAY AND FRIDAY...A SERIES OF UPPER LOWS WILL PASS TO THE WEST OF
ALABAMA PRODUCING SHOWERS AND THUNDERSTORMS. AT THIS TIME...THE
INSTABILITY AND MOISTURE APPEAR HIGH ENOUGH THAT SOME OF THE STORMS
COULD BECOME STRONG...WITH THE BETTER CHANCE OF STRONG STORMS
ON FRIDAY. STAY TUNED TO LATER STATEMENTS ADDRESSING SPECIFIC AREAS
AND TIMING OR FOR A POTENTIAL THREAT UPGRADE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
REQUIRED TODAY.

In the hours before

Special weather statement, Feb 17, 10:21 AM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1021 AM CST SUN FEB 17 2008

ALZ034-171645-
BIBB-
1021 AM CST SUN FEB 17 2008

...SIGNIFICANT WEATHER ALERT FOR BIBB COUNTY UNTIL 1045 AM CST...

AT 1021 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ELLARDS...OR 9 MILES SOUTHWEST
OF CENTREVILLE...MOVING NORTHEAST AT 60 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HARRISBURG.
  CENTREVILLE.
  SIX MILE.
  MARVEL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Feb 17, 10:47 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1047 AM CST SUN FEB 17 2008

ALZ023>025-031>034-039-171730-
BIBB-GREENE-HALE-JEFFERSON-MARENGO-PERRY-SHELBY-TUSCALOOSA-
1047 AM CST SUN FEB 17 2008

...SIGNIFICANT WEATHER ALERT FOR BIBB...GREENE...HALE...JEFFERSON...
MARENGO...PERRY...SHELBY AND TUSCALOOSA COUNTIES UNTIL 1130 AM CST...

AT 1044 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TUSCALOOSA MUNICIPAL
AIRPORT TO DEMOPOLIS LOCK AND DAM...OR ALONG A LINE EXTENDING FROM
NORTHPORT TO DEMOPOLIS...MOVING NORTHEAST AT 60 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OLIVER LOCK AND DAM.
  TUSCALOOSA.
  LAKE TUSCALOOSA.
  WINDHAM SPRINGS.
  BANKHEAD LOCK AND DAM.
  BULL CITY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Feb 17, 11:03 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1103 AM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HAIL             10 N NORTHPORT          33.39N 87.59W
02/17/2008  E0.50 INCH       TUSCALOOSA         AL   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED ON US HWY 43 TEN MILES NORTH OF
            US HWY 82 NEAR LAKE TUSCALOOSA.

&&

GOLDEN
Local storm report, Feb 17, 11:10 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1110 AM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             GREENSBORO              32.70N 87.59W
02/17/2008  M1.00 INCH       HALE               AL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED IN THE GREENSBORO AREA.

&&

GOLDEN
Local storm report, Feb 17, 11:16 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1116 AM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             DEMOPOLIS               32.50N 87.83W
02/17/2008  E0.25 INCH       MARENGO            AL   TRAINED SPOTTER

            PEA SIZE HAIL JUST NORTH OF THE CITY.

&&

GOLDEN
Local storm report, Feb 17, 12:14 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1214 PM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             HELENA                  33.29N 86.85W
02/17/2008  E0.75 INCH       SHELBY             AL   PUBLIC

            JUST OFF COUNTY ROAD 52 IN THE BRANDYWINE COMMUNITY.

&&

GOLDEN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 4:08 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more14 hr
Feb 17, 10:59 AM CSTSevere Thunderstorm WarningBMXBibb, Greene, Hale, Marengo, Perry, Tuscaloosa31 min
Feb 17, 11:13 AM CSTSevere Thunderstorm WarningBMXDallas, Hale, Marengo, Perry32 min
Feb 17, 11:24 AM CSTSevere Thunderstorm WarningBMXAutauga, Bibb, Chilton, Coosa, Dallas, Elmore and 8 more66 min
Feb 17, 11:40 AM CSTTornado WarningBMXDallas, Marengo, Perry35 min
Feb 17, 12:08 PM CSTTornado WarningBMXAutauga, Chilton, Dallas, Perry52 min
Feb 17, 12:11 PM CSTTornado WarningBMXDallas, Marengo49 min
Feb 17, 12:48 PM CSTTornado WarningBMXAutauga, Dallas42 min
Feb 17, 12:53 PM CSTTornado WarningBMXAutauga, Chilton34 min
Feb 17, 1:09 PM CSTTornado WarningBMXAutauga, Chilton, Coosa, Elmore51 min
Feb 17, 1:27 PM CSTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Coosa, Randolph, Talladega63 min
Feb 17, 1:31 PM CSTTornado WarningBMXAutauga, Chilton, Elmore44 min
Feb 17, 1:40 PM CSTTornado WarningBMXChambers, Clay, Coosa, Randolph, Tallapoosa35 min
Feb 17, 1:45 PM CSTTornado WarningBMXDallas, Lowndes60 min
Feb 17, 1:50 PM CSTTornado WarningBMXBarbour, Bullock, Pike55 min
Feb 17, 2:08 PM CSTTornado WarningBMXChambers, Clay, Cleburne, Coosa, Randolph, Tallapoosa49 min
Feb 17, 2:31 PM CSTSevere Thunderstorm WarningBMXCoosa, Elmore, Tallapoosa44 min
Feb 17, 2:31 PM CSTTornado Warning EmergencyBMXAutauga, Elmore, Lowndes, Montgomery59 min
Feb 17, 2:41 PM CSTTornado WarningBMXBarbour, Bullock, Pike, Russell64 min
Feb 17, 2:49 PM CSTTornado WarningBMXChambers, Coosa, Elmore, Randolph, Tallapoosa56 min
Feb 17, 3:26 PM CSTTornado WarningBMXCoosa, Elmore, Tallapoosa34 min
Feb 17, 3:31 PM CSTTornado WarningBMXPike44 min
Feb 17, 3:37 PM CSTTornado WarningBMXBarbour, Russell38 min
Feb 17, 4:05 PM CSTTornado WarningBMXBarbour, Pike40 min
Feb 17, 4:10 PM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike, Russell50 min
Feb 17, 4:20 PM CSTTornado WarningBMXChambers, Clay, Randolph, Tallapoosa43 min
Feb 17, 4:40 PM CSTTornado WarningBMXBarbour, Russell25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.